Alert archive / Mississippi / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 68, NWS Memphis, TN

April 6, 2005Panola County, Yalobusha County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Apr 6, 2005, 3:36 PM CDT for Panola County, Yalobusha County, Mississippi. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2005, 3:36 PM CDT (20:36 UTC)
Expired
Apr 6, 2005, 4:00 PM CDT
In force
24 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Panola County, MS, Yalobusha County, MS

The radar

The Memphis radar (KNQA), 121 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 6, 1:55 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.6 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2005-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2005-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 258 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
848 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
258 m²/s²
0-3 km storm-relative helicity
320 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 062037
SVRMEG
MSC107-161-062100-
/O.NEW.KMEG.SV.W.0068.050406T2036Z-050406T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
336 PM CDT WED APR 6 2005

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PANOLA COUNTY IN NORTHWEST MISSISSIPPI
  YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 400 PM CDT

* AT 331 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL.
  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM              
  BATESVILLE TO CHARLESTON...AND MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OAKLAND.

.A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3436 8992 3400 9000 3410 8974 3448 8972

$$
1 follow-up statement
000 
WWUS54 KMEG 062059
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
359 PM CDT WED APR 6 2005

MSC107-161-062109-
/O.EXP.KMEG.SV.W.0068.000000T0000Z-050406T2100Z/
PANOLA MS-YALOBUSHA MS-
359 PM CDT WED APR 6 2005

...THE SEVERE THUNDERSTORM WARNING FOR YALOBUSHA AND PANOLA COUNTIES
EXPIRES AT 400 PM CDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT WEDNESDAY EVENING 
FOR EASTERN ARKANSAS AND SOUTHEAST MISSOURI AND NORTHERN MISSISSIPPI 
AND SOUTHWEST TENNESSEE.

LAT...LON 3436 8992 3400 9000 3410 8974 3448 8972

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 3:16 PM CDT, 20 minutes earlier.

Area forecast discussion, Apr 6, 3:16 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
316 PM CDT WED APR 6 2005

.DISCUSSION...
BUSY WEATHER DAY ACRS THE MID SOUTH. FIRST ROUND OF STORMS LEFT 1 TO
2 INCHES ACRS MUCH OF W TN AND N MS THIS MORNING. ROUND NUMBER 2 IS
WELL UNDER WELL ATTM. NEARLY VERTICALLY STACKED UPPER LEVEL LOW
STARTING TO MOVE INTO WRN AR. OCCLUDED FRONT STRETCHES IN AN ARC
FROM NRN AR TOWARD CLARKSDALE. THIS FRONT IS PUSHING EAST INTO THE
MID SOUTH. GOOD LOW LEVEL SHEAR WITH WINDS BACKED TO THE
EAST-SOUTHEAST TO THE NORTH/EAST OF THE FRONT CREATING LARGE VALUES
OF HELICITY INVOF FRONT. MEANWHILE DRY SLOT IS PUNCHING INTO ERN AR
WITH SFC TEMPS CLIMBING INTO THE UPPER 70S AT SGT. AIRMASS WILL CONT
TO DESTABILIZE SOUTH/WEST OF THE FRONT DURING THE REST OF THE AFTN.
STORMS WILL CONT TO FIRE ALONG AND SOUTH OF THIS BOUNDARY FROM NW MS
INTO ERN AR THIS AFTN. THESE STORMS WL PUSH NORTHEAST THROUGH THE
MID SOUTH INTO THE EVENING HOURS. THE MAIN THREAT CONTINUES TO BE
LARGE HAIL THOUGH WITH THE ENHANCED HELICITY ALONG THE FRONT
ISOLATED TORNADOES ARE POSSIBLE. A TORNADO WATCH IS IN EFFECT UNTIL
9 PM BASICALLY SOUTH AND WEST OF A DYERSBURG TO SAVANNAH LINE.

HAVE ISSUED A FLOOD WATCH FOR THE AREA EAST OF THE MS RIVER TONIGHT.
RAINFALL AMOUNTS OF 1 TO 2 INCHES EARLIER TODAY COMBINED WITH RADAR
TRENDS AND UPPER LOW TRACK PLACE WEST TN AND NRN MS IN POTENTIAL
HEAVY RAIN AREA. BEST THREAT FOR HEAVY RAIN PROBABLY UNTIL
MIDNIGHT...THOUGH WL CARRY WATCH UNTIL 6 AM SINCE UPPER LOW HAS BEEN
MOVING SLOWER THAN FORECAST.

UPPER LOW SHOULD BE APPROACHING THE MS RIVER BY 12Z THU MOVING ACRS
NRN MS DURING THE DAY. WL KEEP RELATIVELY HIGH POPS ACRS THE AREA.
EXPECT BEST CHANCE FOR PRECIP WL BE NORTH OF THE UPPER LOW IN THE
DEFORMATION AREA ACRS NE AR...MO BOOTHEEL AND NW TN. THUNDER CHANCES
HIGHEST EAST OF THE UPPER LOW DURING THE MORNING DIMINISHING AS THE
LOW TRACKS EAST.

UPPER LOW TRACKS TO NRN GA THU NIGHT AND PRECIP WL TAPER OFF. RIDGE
BUILDS ACRS THE AREA FRI THROUGH SUN WITH MILD TEMPS AND DRY
WEATHER.

BELIEVE IT OR NOT ANOTHER CLOSED UPPER LOW IS FORECAST TO IMPACT THE
AREA WITH CHANCES FOR PRECIP SUN NIGHT INTO WED.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...FLOOD WATCH FOR NRN MS UNTIL 600 AM.
TN...FLOOD WATCH FOR WEST TN UNTIL 600 AM.
&&
Hazardous weather outlook, Apr 6, 11:35 AM CDT, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1135 AM CDT WED APR 6 2005

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-071100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
1135 AM CDT WED APR 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP DURING THE
AFTERNOON AND EVENING HOURS AS A LOW PRESSURE SYSTEM MOVES INTO THE
MIDSOUTH. A FEW THUNDERSTORMS MAY BE SEVERE BEFORE 4 PM WITH PENNY
SIZE HAIL.

DURING THE AFTERNOON SOME SUNSHINE IS EXPECTED...ESPECIALLY SOUTH
AND WEST OF THE MEMPHIS AREA. MEANWHILE COLD AIR ALOFT WL MOVE INTO
THE MID SOUTH. THIS COMBINATION WILL RESULT IN INCREASED INSTABILITY
LEADING TO THE DEVELOPMENT OF STRONGER THUNDERSTORMS LATER IN THE
DAY. THE TIME OF GREATEST THREAT OF SEVERE WEATHER WILL BE FROM 4 PM
TO 10 PM. THERE IS A MODERATE RISK FOR SEVERE STORMS SOUTH OF A LINE
FROM WYNNE ARKANSAS THROUGH MEMPHIS TENNESSEE TO OXFORD MISSISSIPPI.
THE THREAT IN THIS AREA INCLUDES LARGE HAIL...DAMAGING WINDS AND
ISOLATED TORNADOES. NORTH OF THIS LINE THERE IS STILL A SLIGHT RISK
OF SEVERE WEATHER WITH LARGE HAIL AND DAMAGING WINDS THE MAIN
THREAT.

.DAYS TWO THROUGH SEVEN...

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT.

SJM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 5:43 AM CDTSevere Thunderstorm WarningMEGDeSoto33 min
Apr 6, 2:40 PM CDTTornado WarningMEGPanola, Tallahatchie35 min
Apr 6, 2:50 PM CDTSevere Thunderstorm WarningMEGQuitman25 min
Apr 6, 3:56 PM CDTSevere Thunderstorm WarningMEGLafayette, Marshall49 min
Apr 6, 4:09 PM CDTTornado WarningMEGLafayette36 min
Apr 6, 4:42 PM CDTTornado WarningMEGUnion33 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.